Illinois, 2024

Hail and Damaging Winds in Illinois, June 25, 2024

June 25, 2024 · NWS ILX · 32 events in 12 counties and zones

triggering an additional cluster of storms further southwest in the Chicago metropolitan area. dropping quarter-sized hail near Hoopeston shortly after sunrise.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large complex of thunderstorms tracked across Wisconsin and Michigan during the pre-dawn hours of June 25th...triggering an additional cluster of storms further southwest in the Chicago metropolitan area. As these storms dropped southeastward, one of the cells grazed Vermilion County...dropping quarter-sized hail near Hoopeston shortly after sunrise. By mid-morning, a line of thunderstorms had developed along the outflow boundary left behind by the Wisconsin-Michigan complex from central Iowa eastward to southern Lake Michigan. As the line sagged southward, it produced damaging wind gusts of around 60 mph and sporadic hail as large as quarters as far south as the I-72 corridor. One of the cells along the line became particularly intense by early afternoon and produced significant crop damage east and southeast of Paris in Edgar County due to wind-driven large hail. The largest stones were golf ball-sized just north of Dennison. A wake low generated by the cell produced 60-70 mph wind gusts and additional wind damage across portions of Champaign and Piatt counties after the storm had passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 2:55 AM CST, 1 hour 8 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect south of I-70 today as afternoon heat index readings peak at 100-105 degrees.
  • Severe thunderstorms are possible across all of central and southeast Illinois today. The primary time frame will be afternoon and evening north of I-70...and evening into the overnight hours to the south.
Area forecast discussion, Jun 25, 2:55 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
355 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect south of I-70 today as
  afternoon heat index readings peak at 100-105 degrees.

- Severe thunderstorms are possible across all of central and
  southeast Illinois today. The primary time frame will be
  afternoon and evening north of I-70...and evening into the
  overnight hours to the south.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM CDT Tue Jun 25 2024

08z/3am regional radar mosaic shows a severe MCS tracking E/SE
across central Wisconsin into western Michigan. Based on radar
trends and consistent solutions from the HRRR/WRF-ARW, this system
will remain well N/NE of the KILX CWA early this morning. Further
south, a couple clusters of thunderstorms formed along and old
outflow boundary across northeast Illinois late last evening. One
cell has dropped S/SE into Iroquois County and will likely push
into northern Vermilion County over the next hour. Gusty winds
and large hail will be possible with this storm before it tracks
into Indiana and dissipates before sunrise.

Most CAMs suggest scattered convection will develop along the
trailing outflow boundary left behind by the Wisconsin MCS later
this morning. This should generally occur along/north of
I-80...with the storms gradually sinking southward into the
northern KILX CWA by mid-morning. As the atmosphere destabilizes,
some of these cells may pose a severe risk toward midday into the
early afternoon north of the I-72 corridor: however, am not
expecting widespread severe.

A more significant risk for strong to severe storms will
materialize late this afternoon into this evening as a cold front
dropping southward from the Northern Plains interacts with a
moderately unstable, but weakly sheared environment. 00z HREF
ensemble mean SBCAPEs are not quite as impressive as in previous
runs, with values of 1500-2500J/kg across central Illinois.
Meanwhile deep-layer wind shear remains paltry as evidenced by NAM
0-6km bulk shear of only around 20kt. Stronger instability/shear
appear to be focused further W/NW across central/southern Iowa
into far northern Missouri, where a greater potential for vigorous
updrafts and storm organization warrants a risk for large hail and
even a few tornadoes. Further east into central Illinois, the
weaker shear will likely mean loosely organized thunderstorm cells
primarily capable of scattered damaging wind gusts and localized
downpours. May see some large hail as well, but with lower SBCAPE
values and the freezing level near 15,000ft, think the potential
for hail larger than golf balls is slim. Based on model consensus,
have kept PoPs in the chance category through the day, then have
ramped up to likely to categorical (70-80%) this evening as areal
coverage increases in advance of the cold front. The storms will
drop southward overnight into Wednesday morning...with rain
chances coming to an end from north to south during the day
Wednesday. Storm total rainfall will be highly variable across the
area, but will generally range from 0.50 to 1.00. Some spots will
exceed 1 inch, particularly along/west of I-55 where storms may be
most concentrated tonight.

Barnes

.LONG TERM...(Thursday through Monday)
Issued at 355 AM CDT Tue Jun 25 2024

Once the front passes, high pressure will build into the Great
Lakes and bring central Illinois a period of comfortable weather.
Low temperatures Wednesday night will drop into the lower to
middle 60s while highs on Thursday remain in the lower to middle
80s.

Another cold front will approach from the northwest late in the
week, bringing rain chances back into the picture...particularly
Friday afternoon through Saturday morning. Temperatures will
briefly climb back into the upper 80s/lower 90s ahead of the front
on Saturday, but will once again drop back into the lower to
middle 80s after FROPA Sunday/Monday.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1054 PM CDT Mon Jun 24 2024

Confidence is low on weather impacts at the terminal sites in the
next 12 hours. Best consensus indicates a possible flare-up of
storms mid-morning on Tuesday, that dissipates after about 3
hours. Have continued a Prob30 for those MVFR conditions across
the northern TAF sites for now. Potential for that line of storms
to reach the I-72 corridor terminals is low. Southwest winds will
begin gusting to around 20 kt starting mid to late morning.
Additional storms are likely Tue evening, as a line of storms
drops south through central IL. MVFR conditions are likely, if not
IFR during heavy rain, especially for PIA/BMI.

Shimon

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jun 24, 2:53 PM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
353 PM CDT Mon Jun 24 2024

ILZ027>031-036>038-040>057-061>063-252100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
353 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible toward sunrise north of I-74.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Maximum heat indices of around 100 are expected Tuesday afternoon.

Thunderstorms are possible north of I-72 Tuesday morning. Additional
thunderstorms may develop Tuesday afternoon into evening. Some of
these could be severe with damaging winds and large hail being the
primary threats. Heavy rain could also lead to localized flooding in
urban and low- lying areas.

Additional storms are expected Friday into Saturday. Severe weather
is currently not expected during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north of I-74 closer to sunrise.

ILZ066>068-071>073-252100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
353 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices peaking around 105 will develop on Tuesday. A Heat
Advisory is in effect from noon to 8 pm.

Thunderstorms may develop Tuesday afternoon into evening and continue
into Wednesday morning. Some of these storms could be strong to
severe with damaging winds and large hail being the primary threats.
Heavy rain could also lead to localized flooding in urban and low-
lying areas.

Additional storms are expected Friday into Saturday. Severe weather
is currently not expected during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

The radar

The Chicago radar (KLOT), 130 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 8 hail, 6 high wind. Local standard time, as filed.

Hail, Vermilion

When
June 25, 4:03 AM CST to 4:08 AM CST
Where
Vermilion County, 1 mi NE of Hoopeston
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -87.657

Thunderstorm Wind, Knox

When
June 25, 7:10 AM CST to 7:15 AM CST
Where
Knox County, 5.36 mi N of Centerville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.147, -90.040

A few trees were blown down in Galva Cemetery.

Thunderstorm Wind, Knox

When
June 25, 7:50 AM CST to 7:55 AM CST
Where
Knox County, 1.77 mi WSW of Oak Run
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.963, -90.163

Several large tree limbs were blown down across Oak Run Golf Course.

Hail, Peoria

When
June 25, 8:10 AM CST to 8:15 AM CST
Where
Peoria County, Princeville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.930, -89.750

Thunderstorm Wind, Knox

When
June 25, 8:50 AM CST to 8:55 AM CST
Where
Knox County, 3 mi NNW of Dahinda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.970, -90.142

Two large trees were blown down, causing damage to a home.

Thunderstorm Wind, Fulton

When
June 25, 10:05 AM CST to 10:10 AM CST
Where
Fulton County, St David
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -90.050

A large tree limb was blown down.

Hail, Fulton

When
June 25, 10:27 AM CST to 10:32 AM CST
Where
Fulton County, Lewistown
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -90.150

Thunderstorm Wind, Logan

When
June 25, 10:50 AM CST to 10:55 AM CST
Where
Logan County, Chestnut
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.050, -89.180

Thunderstorm Wind, Logan

When
June 25, 10:50 AM CST to 10:55 AM CST
Where
Logan County, Chestnut
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.050, -89.180

A few tree limbs were blown down.

Thunderstorm Wind, Fulton

When
June 25, 10:56 AM CST to 11:01 AM CST
Where
Fulton County, 3 mi S of Bryant
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.427, -90.080

An electrical pole was snapped.

Thunderstorm Wind, Sangamon

When
June 25, 11:05 AM CST to 11:10 AM CST
Where
Sangamon County, 1.48 mi ESE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.790, -89.625

A falling tree brought down a power pole near the intersection of East Kansas Street and South Wheeler Avenue.

Thunderstorm Wind, Coles

When
June 25, 12:00 PM CST to 12:05 PM CST
Where
Coles County, Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.600, -88.320

A few tree branches were snapped.

Thunderstorm Wind, Coles

When
June 25, 12:10 PM CST to 12:15 PM CST
Where
Coles County, (Mto)mattoon/Chrlstn
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -88.280

Thunderstorm Wind, Coles

When
June 25, 12:13 PM CST to 12:18 PM CST
Where
Coles County, Campbell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.400, -88.220

A tree was blown into powerlines.

Hail, Edgar

When
June 25, 12:25 PM CST to 12:30 PM CST
Where
Edgar County, 4 mi SSE of Vermilion
Measured
1 in hail
Reported by
Public
Coordinates
39.526, -87.551

Thunderstorm Wind, Edgar

When
June 25, 12:25 PM CST to 12:30 PM CST
Where
Edgar County, 0.52 mi E of Paris Stewart Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.579, -87.690

A tree was blown down across Route 1 just south of Paris.

Thunderstorm Wind, Edgar

When
June 25, 12:25 PM CST to 12:30 PM CST
Where
Edgar County, 1.07 mi NNW of Vermilion
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.595, -87.587

Trees were blown down on Vermilion Road just north of the town of Vermilion.

Thunderstorm Wind, Edgar

When
June 25, 12:25 PM CST to 12:30 PM CST
Where
Edgar County, 1.27 mi ESE of Elbridge
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.510, -87.560

Several trees were blown down.

Hail, Edgar

When
June 25, 12:29 PM CST to 12:34 PM CST
Where
Edgar County, 2.69 mi W of Nevins
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.523, -87.680

Hail, Edgar

When
June 25, 12:29 PM CST to 12:34 PM CST
Where
Edgar County, Paris
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.620, -87.700

Thunderstorm Wind, Edgar

When
June 25, 12:29 PM CST to 12:34 PM CST
Where
Edgar County, 2.75 mi WSW of Nevins
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -87.680

Seven large trees were blown down, including some that fell onto powerlines causing a power outage. A garage building was shifted and a steel roof cap was ripped off a home. Crops were flattened in nearby fields.

Thunderstorm Wind, Clark

When
June 25, 12:31 PM CST to 12:36 PM CST
Where
Clark County, Dennison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.470, -87.600

A large sycamore tree limb was blown down.

Hail, Edgar

When
June 25, 12:44 PM CST to 12:49 PM CST
Where
Edgar County, 1.27 mi WSW of Ferrell
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.490, -87.600

Hail, Edgar

When
June 25, 12:44 PM CST to 12:49 PM CST
Where
Edgar County, 1.6 mi E of Ferrell
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -87.550

Thunderstorm Wind, Edgar

When
June 25, 12:44 PM CST to 12:49 PM CST
Where
Edgar County, 2.24 mi ESE of Ferrell
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.490, -87.540

Corn crop heavily damaged.

Thunderstorm Wind, Lawrence

When
June 25, 2:00 PM CST to 2:05 PM CST
Where
Lawrence County, Lawrenceville
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.720, -87.670

High Wind, Champaign

When
June 25, 2:12 PM CST to 2:17 PM CST
Where
Champaign forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

The Willard Airport ASOS (KCMI) measured a wind gust of 65 mph due to a wake low behind a departing severe thunderstorm.

High Wind, Champaign

When
June 25, 2:20 PM CST to 2:25 PM CST
Where
Champaign forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several trees were blown down across Curtis Road west of Prospect Avenue in Savoy from a wake low passage.

High Wind, Champaign

When
June 25, 2:25 PM CST to 2:30 PM CST
Where
Champaign forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Power lines were blown onto an apartment building on the southwest side of Champaign from a wake low passage.

High Wind, Champaign

When
June 25, 2:30 PM CST to 2:35 PM CST
Where
Champaign forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several large tree branches were snapped on the west side of Champaign from a wake low passage.

High Wind, Champaign

When
June 25, 2:30 PM CST to 2:35 PM CST
Where
Champaign forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several large tree branches were blown down in Mahomet from a wake low passage.

High Wind, Piatt

When
June 25, 2:31 PM CST to 2:36 PM CST
Where
Piatt forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Several trees were blown down in Monticello from a wake low passage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186986, 1187001, 1187000, 1186987, 1187029, 1187002, 1186988, 1187004, 1187031, 1187010, 1187008, 1187014, 1187012, 1187016, 1186989, 1187017, 1187018, 1187020, 1186991, 1186992, 1187026, 1187019, 1186994, 1186995, 1187022, 1187021, 1187035, 1187037, 1187039, 1187040, 1187041, 1187042.